I've lost about 20 pounds, which was my goal. But, my stomach area is still flabby. I do stomach crunches, so what more can I do?
Dear Dr. Dave and Dr. Dee,
I would appreciate if you could help me with this problem. I have been on amitriptylene since the beginning of January. I have noticed a considerable increase in my craving for sugar. This is my weakness anyway. When I renewed my prescription I noticed that it listed this a side effect. Is there anything I can do to counter this effect? It is creating quite a struggle for me.
Tricyclic antidepressants, such as amitriptylene, cause sugar craving in many patients, especially those who have a sweet tooth to begin with. Cravings for sweet fatty foods such as chocolate candy can result in significant weight gain, especially in those with pre-existing obesity.
If this side effect outweighs the therapeutic benefit, then your doctor may want to discontinue or change medication. Make changes only as prescribed by your doctor.
You might want to try a couple of things. First direct your sweet craving to fruits only. They're healthy, and may help alleviate constipation that can also be a significant side effect of tricyclics. Second, discuss a physical training program with your doctor. If your doctor medically clears you for an exercise program, then take up aerobics, jogging, light weight training, or whatever your doctor feels your general medical condition allows. It takes a lot of discipline but it is possible to maintain or decrease your body weight.